You are here

American Mathematical Monthly Contents—August-September 2012

American Mathematical Monthly Home


In the August/September Monthly articles, we open with a piece by David Borwein, Jon Borwein, and Armin Straub on sinc integral evaluation that solves an open problem first posed in the Monthly in 1967. A paper by Lionel Levine and Katherine Stange follows which explains how to get the most out of a meal by analyzing a game known as Ethiopian Dinner. How rare is the occurrence of consecutive strings of letters in randomly generated words? Kai Kristensen answers this question in a paper which uses only linear algebra. We round the articles out with Franz Lemmermeyer’s analysis of algebraic curves using only number theory, and a paper by Peter Borwein and Joe Hobart which examines the power of division in straight line programs. Our Notes examine a binomial like matrix equation, a generalization of Gauss’s Cyclotomic Formula, linear dependencies among $$p$$-norms of vectors, a generalization of a problem that appeared on the 70th Putnam Examination, and close by finding an upper bound for the measure of spherical caps. Marion Cohen reviews Change Is Possible: Stories of Women and Minorities in Mathematics, by Patricia Clark Kenschaft, and as always, our Problem Section marches onward. —Scott Chapman

Vol. 119, No. 7, pp.535-620.

Journal subscribers and MAA members: Please login into the member portal by clicking on 'Login' in the upper right corner.

Article Supplements


A Sinc that Sank

David Borwein, Jonathan M. Borwein, and Armin Straub

We resolve and further study a sinc integral evaluation, first posed in the Monthly in [1967, p. 1015], which was solved in [1968, p. 914] and withdrawn in [1970, p. 657]. After a short introduction to the problem and its history, we give a general evaluation which we make entirely explicit in the case of the product of three sinc functions. Finally, we exhibit some more general structure of the integrals in question.

To purchase the article from JSTOR:

How to Make the Most of a Shared Meal: Plan the Last Bite First

Lionel Levine and Katherine E. Stange

If you are sharing a meal with a companion, then how is it best to make sure you get your favourite mouthfuls? Ethiopian Dinner is a game in which two players take turns eating morsels from a common plate. Each morsel comes with a pair of utility values measuring its tastiness to the two players. Kohler and Chandrasekaran discovered a good strategy—a subgame perfect equilibrium, to be exact—for this game. We give a new visual proof of their result. The players arrive at the equilibrium by figuring out their last move first and working backward. We conclude that it’s never too early to start thinking about dessert.

To purchase the article from JSTOR:

A Nearest Integer Solution to the Longest Run of Randomly Generated Words

Kai F. Kristensen

How rare is the event of observing more than a certain number of consecutive and identical letters of any kind somewhere in a randomly generated word? No one can deny that the use of generating functions is crucial for giving answers to questions like this. This paper, however, gives an answer, essentially based on elementary linear algebra. The derived formula is nevertheless simpler, has computational advantages and gives rise to a 'nearest integer’ representation with an improved analytical range, as compared to earlier results.

To purchase the article from JSTOR:

Parametrization of Algebraic Curves from a Number Theorist’s Point of View

F. Lemmermeyer

We present the technique of parametrization of plane algebraic curves from a number theorist’s point of view and present Kapferer’s simple and beautiful (but little known) proof that nonsingular curves of degree greater than 2 cannot be parametrized by rational functions.

To purchase the article from JSTOR:

The Extraordinary Power of Division in Straight Line Programs

Peter Borwein and Joe Hobart

A lovely circle of ideas due primarily to Shub, Smale, and Shamir says that if it is possible to divide quickly, then it is possible to factor quickly. Here, dividing quickly means modular division over a straight line program. In this context, quickly means actual computations done quickly. The point of this note is to advertise this lovely circle of ideas. The language of complexity theory sometimes clouds the underlying simplicity of the ideas. It is our hope to provide a straight forward explanation of these intrinsically simple ideas.

To purchase the article from JSTOR:


A Binomial-like Matrix Equation

Alin Bostan and Thierry Combot

We show that a pair of matrices satisfying a certain algebraic identity, reminiscent of the binomial theorem, must have the same characteristic polynomial. This is a generalization of Problem 4 (11th grade) from the Romanian National Mathematical Olympiad 2011.

To purchase the article from JSTOR:

Generalizing Gauss’s Gem

Ezra Brown and Marc Chamberland

Gauss’s Cyclotomic Formula is extended to a formula with $$p$$ variables, where $$p$$ is an odd prime. This new formula involves the determinant of a circulant matrix. An application involving the Wendt determinant is given.

To purchase the article from JSTOR:

Norms as a Function of $$p$$ Are Linearly Independent in Finite Dimensions

Greg Kuperberg

We show that there are no non-trivial linear dependencies among $$p$$-norms of vectors in finite dimensions that hold for all $$p$$. The proof is by complex analytic continuation.

To purchase the article from JSTOR:

Functions with Constant Mean on Similar Countable Subsets of $$\mathbb{R}^{2}$$

Cédric De Groote and Mitia Duerinckx

We prove the following generalization of a problem proposed at the 70th William Lowell Putnam Mathematical Competition. Given a nonempty finite set $$E$$ of $$n$$ points in $$\mathbb{R}^{2}$$ and a function $$f:\mathbb{R}^{2}\rightarrow\mathbb{R}^{d}$$ such that the arithmetic mean of the values of $$f$$ at the $$n$$ points of every image of $$E$$ by a direct similarity is equal to a constant, then $$f$$ is constant on $$\mathbb{R}^{2}$$. This result is extended to nonempty countable sets, and its validity is discussed in a more general context.

To purchase the article from JSTOR:

An Upper Bound for Spherical Caps

Tomasz Tkocz

We prove a useful upper bound for the measure of spherical caps.

To purchase the article from JSTOR:


Problems 11656-11662
Solutions 11543, 11547, 11548, 11549, 11550, 11551

To purchase the article from JSTOR:


Change Is Possible: Stories of Women and Minorities in Mathematics.
By Patricia Clark Kenschaft, American Mathematical Society, Providence, RI, 2005, ix + 211 pp., ISBN 0-8218- 3748-6, $32.00
Reviewed by Marion Cohen

To purchase the article from JSTOR: